News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Constant diarhhea for 2 wks, with stomach cramping


 angelscarlette - Sat Apr 14, 2007 3:10 pm

I am a 23 yr old female. For the past 2 weeks I've had stomach cramping near my navel and constant diarrhea. I went to see my family physician who gave me lomotil and a lab work for stool samples. My mom has ulcerative cholitis but the doctor ruled that out, since I have no blood in my stool. I have really never had stomach problems, but my bowel movements are irregular. I've been told I may have IBS and to take fibre pills. I have not been taking them and my diet has decreased since the diarhea. I have taken a few of the lomotil but they have not stopped the diarrhea. I'm not sure if I should head to the emergency or to just wait to see what the test results say. Please help!!!!!!!!!!!!!!!
 Dr. Chan Lowe - Thu Apr 19, 2007 12:00 am

User avatar I would recommend that you have a stool sample sent for culture, ova and parasites. Also, I would suggest you be tested for celiac disease.

I would also recommend that you begin a lactose free diet until your diarrhea resolves. Sometimes, when a person has diarrhea for a prolonged period of time the lactase enzyme gets washed out causing a temporary lactose intolerance that can prolonge diarrhea.

If you are eating or drinking things with lots of sugars (fruit juices, for example) the sugars can induce diarrhea as well.

I would also recommend that you see a GI specialist if your diarrhea is not improving in the next few days.

One note for you to discuss with your doctor- lomotil works by slowing the motility of the GI tract thereby reducing stool output. If you have an infection causing your diarrhea, using lomotil will decrease the clearance of the infection and could increase complications. With certain infections this can be very dangerous.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here